Document Detail


Systematic review: Proton pump inhibitor-associated acute interstitial nephritis.
MedLine Citation:
PMID:  17661758     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
BACKGROUND: A number of recent case reports and case series suggest that proton pump inhibitors may cause acute interstitial nephritis.
AIM: To establish the nature of the relationship (cause or association) between proton pump inhibitor use and development of interstitial nephritis.
METHODS:
DATA COLLECTION: Two researchers independently searched electronic databases (MEDLINE, EMBASE, GOOGLE, LILACS, COCHRANE) for articles from 1970 to 2006, including all study designs, populations and languages. Two independent reviewers assessed study quality and collected the data.
SELECTION CRITERIA: absence of baseline renal failure, development of interstitial nephritis after proton pump inhibitor exposure, nephritis confirmed by creatinine plus either renal biopsy or recurrence upon reinitiating proton pump inhibitor.
RESULTS: Sixty four cases (60% females, mean age 78 years) of proton pump inhibitor-associated interstitial nephritis were found, 60 included in this review (59 confirmed by renal biopsy, one by recurrence upon reinitiating proton pump inhibitor). The most common symptoms were non-specific. The mean proton pump inhibitor treatment duration before diagnosing nephritis was 13 weeks, average recovery time was 35.5 weeks, one patient required permanent dialysis, there were no deaths.
CONCLUSION: Proton pump inhibitor-related interstitial nephritis is rare, idiosyncratic and difficult to predict. It requires a high level of clinical suspicion. While there is not sufficient evidence to establish a causal relationship with certainty, there does appear to be a low-prevalence association.
Authors:
F Sierra; M Suarez; M Rey; M F Vela
Related Documents :
21143098 - Vitamin d receptor polymorphisms in liver transplant recipients.
3779558 - Drug-induced acute interstitial nephritis: report of 10 cases.
12028458 - Outcome of relapse in lupus nephritis: roles of reversal of renal fibrosis and response...
7869308 - The benefit of early treatment with immunosuppressive agents in lupus nephritis.
15919458 - Safety analysis after tacrolimus immunosuppression in renal transplant recipients in ja...
15084948 - Human leukocyte antigen and the allocation of kidneys from cadaver donors in the united...
Publication Detail:
Type:  Journal Article; Review    
Journal Detail:
Title:  Alimentary pharmacology & therapeutics     Volume:  26     ISSN:  0269-2813     ISO Abbreviation:  Aliment. Pharmacol. Ther.     Publication Date:  2007 Aug 
Date Detail:
Created Date:  2007-07-30     Completed Date:  2007-11-19     Revised Date:  2014-07-29    
Medline Journal Info:
Nlm Unique ID:  8707234     Medline TA:  Aliment Pharmacol Ther     Country:  England    
Other Details:
Languages:  eng     Pagination:  545-53     Citation Subset:  IM    
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Acute Kidney Injury / chemically induced*,  pathology
Aged
Female
Gastroesophageal Reflux / diagnosis,  drug therapy*
Humans
Male
Nephritis, Interstitial / chemically induced*,  pathology
Proton Pump Inhibitors*
Proton Pumps / adverse effects
Treatment Outcome
Chemical
Reg. No./Substance:
0/Proton Pump Inhibitors; 0/Proton Pumps

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Systematic review and meta-analysis: The incidence and prognosis of post-infectious irritable bowel ...
Next Document:  The clinical needs of patients with chronic gastrointestinal symptoms after pelvic radiotherapy.